Forum

Amantadine, baclofen, copaxone - all prescribed on the same day and my head is reeling!

Hi all, I haven’t been around for a while, getting my head around my diagnosis (and in a bit of denial) for a while. But I had a really positive appointment with my MS nurse today who basically gave me a kick up the bum to say my policy of avoiding any medications is obviously not working (work keep sending me home in the middle of a day for a nap because I look too rough to see patients!) So I have come home with amantadine, baclofen and an order for copaxone. I just had a couple of questions about people’s experiences with doses. I have been put on baclofen 5mg (a tiny dose I understand) and I wondered if there was a best time of the day to take it to minimise my muscle pain but also minimise any side effects. The MS nurse suggested 100mg of amantadine twice a day but has anyone had any success with just once a day? All these questions I should have asked her but my head was sort of spinning by the end of it all. Thanks if anyone has any experience to share, Sam

Hi Sam,

I can only comment on the amantadine, I was taking it for about 4 or 5 months and I only took one a day and seemed to work ok. My nurse told me if I should need the second tablet then to try and take it at around mid day otherwise it would keep me awake or disrupt my normal sleep. She basically told me that it was my choice if I wanted to take twice a day or not. For me personnally once was enough.

Every single time I see any medical person for whatever reason, theres always something I’ve forgot to say or ask and usually remember when I get home!

Good health to you

BeckyX

Thanks Becky. Can I ask why you stopped taking it?

Hi Clemette, Like Becky, I can only comment on one, but in my case it’s the Baclofen. Some people have reported adverse effects with it - especially weakness/drowsiness, but I personally have found it a godsend. Yes, I AM sleepy all the time, which my neuro keeps trying to blame on the Baclofen, but my GP checked the notes, and it’s clear I was complaining of this BEFORE I ever took it! So I don’t believe there’s any connection. I’ll be very surprised if you get any side-effects OR any benefits at just 5mg. As you say, it’s a very tiny dose, although it’s usual to start low. You should have been told how to graduate it up until you find a dose that does the trick. I currently take 60mg a day, which my neuro considers a lot. I’ve experimented with taking it as three doses of 20mg, or spread out more, as six doses of 10. At the moment, I take four lots of 10mg, roughly evenly spaced, but a combined dose of 20mg last thing at night, as night-time spasticity tends to be the worst for me. I realise you won’t have this flexibility on such a tiny dose, as it’s unlikely to do much as it is, without trying to divide it still further. It’s not really a very time-sensitive drug, so my advice is to take it when you most need relief from spasticity. I find it fast-acting, but quite shortlived, so I get about four or five hours out of it, max. Not enough to see me through the night, unfortunately, so wake up very stiff in the mornings. You are supposed to take it after food, but I’d been taking it for months, without ever noticing this, so sometimes I’d been taking it after food, but mostly not. I don’t seem any the worse for it! At 5mg, it’s unlikely to be an issue, but you should be aware that it can be dangerous to stop suddenly, especially from the higher doses. So in common with many drugs, you should wean off if you need to stop it for any reason. And obviously always check you’re not caught short by forgetting to renew your prescription in time. It’s not very nice if you can see you’re close to running out, but there’s some hitch that delays your prescription. I’ve been forced to ration once or twice, because there was a real danger of running out, and having to go cold turkey. Tina x

Hi Sam,

I stopped taking it because I decided that I no longer needed it.

When I talked to my nurse about stopping she said that was up to me, but left me with the words “you’ll know if you need it!” ringing in my ears. To be honest there are days when I feel like ringing her up and asking for it again but the fatigue is definately not as bad as it was. I’m managing to cope with it a lot better now.

BeckyX

Thanks both. Becky, do you remember how long it took to start noticing a difference when you did take it?

I take baclofen 10mg at night about 10 pm. I was weaned off a higher dose after my last relapse and told to take it at night because I’m active during the day. 3yrs later a still do the same . I’m not sure what the side effects are but I never sleep well and have a lot of leg pain at night . Hope x

Thanks Hope. I have decided to tackle one drug at a time so doing the amantadine first and then start the baclofen next week.